View Mobile Site

Dr. Gott 0316

Possible impending heart attack needs care now

DEAR DR. GOTT: I'm at my wit's end. I have angina, acid reflux, esophagitis and some chronic obstructive pulmonary disease. My problem is that I have very severe burning sensations in my chest, neck, back, face and sometimes my arms. My gastroenterologist thinks the burning in the areas outside of the chest is caused by anxiety. My general practitioner, who is an endocrinologist, says it has nothing to do with my glands. He thinks it could be caused by a drug interaction. I currently take seven medicines for my various problems.
    I do what is necessary to control my acid reflux. The burning comes on from early afternoon until I fall asleep at night. When I wake up, I don't have any. I also have Barrett's esophagus, but I have had a number of endoscopies to make sure this hasn't turned cancerous.
    Have you every heard of anxiety causing a burning problem? It happens a lot when I am perfectly relaxed. I am a 74-year-old male.
    <B>DEAR READER: Your situation is, at best, complicated.
    I could understand the frequent and troubling indigestion that you experience, but since the discomfort is now affecting your chest, back, face and arms, I suspect that your doctors are missing the boat. The boat is: warning of an impending heart attack. I doubt that anxiety, drug interactions or esophageal irritation are causing your symptoms. I urge you to have a stress test and see a cardiologist. Don't delay.
    If you pass the cardiac testing, your next step is to work with your gastroenterologist to bring your reflux under better control.
    Unfortunately, your letter had no return address or telephone number, so I am unable to call you with my advice. I can only hope that you will follow up with the proper professionals.<B>
    DEAR DR. GOTT: I am a 70-year-old white female in good health except for one problem: My legs hurt all the time. I recently had shots put in both knees. I have taken a round of prednisone. I am currently taking diclofenac, 75 milligrams twice a day. I am allergic to aspirin, so I take Darvocet, instead. I have been to an orthopedic doctor as well as my family physician. I had acupuncture on my knees several years ago and was told it would be a long time before I ever had to have knee replacement. If I could solve this leg problem, then I would have no pain.
    I hope you and some of your faithful readers could come up with something I can try, as it seems the doctors are baffled.
    DEAR READER: I have had favorable reports from readers who have tried a brand new product called Castiva, a soothing, nonprescription salve that is applied to the areas of pain. Castiva contains odorless castor oil as a base and is available in either a warming or cooling form. If you choose to try Castiva, let me know how it affects your leg pains.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...